Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

What to Do When Insulin Isn't Working?

12/08/2010

Question:

My pancreas produces insulin but did not work, so I have been on insulin for 30 years. Now the injections are not working. I have high sugars and am losing my sight. I am doing everthing I can to keep my sugars down. I am 54. Do you have any suggestions for me? I take 20 units of Humolog before each meal, 110 units of Lantus at bedtime recently. For years I was too 75/25 80 units twice a day. My sugars have always been 300 and 400, some 500. Right now they are running 286 and some 376. My AC1 is 11.6. Thanks for any help you can give.

Answer:

I am sorry you are struggling with your high blood sugars and vision loss. Often trying to find why blood sugars are high is like detective work. To gather clues, it is important to keep daily, detailed records of not only blood sugar readings but how many grams of carbohydrate you consume every meal and snack, and any physical activity you did (like walking or doing yard work as examples). If you are not familiar with carbohydrate counting, now would be a good time to get a referral from your doctor to meet with a dietitian who works with people with diabetes. The dietitian could also help you analyze your blood sugar/ carbohydrate/ activity records to find any patterns and help you come up with some strategies. By analyzing your blood sugar pattern you may be able to determine how many units of humalog you need to 'cover' how many grams of carbohydrate and still keep your blood sugars in target. This is called an insulin-carbohydrate ration and it can be very useful to people taking the rapid acting insulins such as yourself.

Daily physical activity can help lower blood sugar, not just by 'using up' circulating blood sugar but also by making the individual less resistant to insulin, allowing the insulin to do its job of lowering blood sugar better. If you are not presently active, talk with your doctor for guidance about what you can safely do.

Do you rotate the sites on your body where you inject your insulin? If insulin is injected in the same spot over and over, the skin there can thicken which can prevent the insulin form being absorbed properly, resulting in high blood sugars.

There are 2 newer classes of medications that can be used with insulin to help lower blood sugar; one class are called mimetics (symlin, byetta, victoza), and the other is DPP-4 (januvia and onglyza). In addition, the class of medications called TZD's or thiazolidinediones (brand name Actos), and biguanides, such as Metformin, can also be very effective in overcoming insulin resistance, if there are no medical reasons against taking them. Your doctor would be the best one to advise you whether any of these medications would be appropriate for you. It is important especially now with your elevated blood sugars and vision loss, that you be in close contact with your doctor. Good luck!

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Margaret G Doyle, RD, LD, CDE Margaret G Doyle, RD, LD, CDE
Formerly
Case Western Reserve University